Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Contraceptive pill causing very bad reflux
avatar
An_250615 posted:
Please please help. My daughter who is 19 is having very bad reflux problems when taking the contraceptive pill. She started on yasminelle and a couple of months later got very bad reflux pain which got worse each month. It got to a stage when the pain lasted for 4 hours and caused vomitting. The pain only ever occurred once during the month and was always during the week of her period. In most instances it was the first day of her period. She never had the pain any other time during the month. She came off the pill for 3 months and had no pain. She tried a progesterone only pill cerazette and again the first month got the pain on the first day of her period. It lasted 4 hours or so again and vomitting also. I wrote down every occurrence of the pain and her doctor agrees it is hormonal linked. She had a scan done to elminate gallstones which it did. The doctor now has prescribed Zoely and a tablet Ulcid to take prior to period due to stop the reflux. When I suggested to doctor first that it could be progesterone causing it she didn't agrre with me. But having got the pain on Cerazette it appears to be the progesterone. Has anybody come across this before and also please which pill would have the least progesterone in it... I am not happy about my daughter having to take a pill that causes severe pain and another pill to try elimate this pill. My daughter and I are at our wits end....Please help....
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: The bad reflux pain did not begin until she had been on a birth control pill (BCP) for "a couple of months". Since that time the pain and vomiting have been escalating and have historically occurred during her flow--especially the first day of flow. This pattern persisted even during treatment with a synthetic progestin only BCP which is taken every day without a break for inactive placebo pills. Hope I am tracking correctly.

IF the above is true then I would likely concur with her MD that synthetic progesterone is not the most probable culprit. She has been exposed to some type of synthetic progesterone ever since starting BCPs (except when she was taking placebo pills). In terms of a low dose progesterone BCP, the progestin only "mini-pills" typically have about one third the amount of synthetic progesterone found in "regular" BCPs.

It is compelling that this seems to be triggered by the onset of her flow. The GI symptoms might be related to prostaglandins. Prostaglandin release may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms. Ways to block prostaglandins can include BCPs, or anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.)..It is odd that her symptoms have apparently been worsened, not improved with BCPs.

Multiple lit searches at the National Library of Medicine site yielded one citation about GERD and hormones:

Gastroenterology. 2008 Apr;134(4):921-8.

Postmenopausal hormone therapy as a risk factor for gastroesophageal reflux symptoms among female twins.
Nordenstedt H, Zheng Z, Cameron AJ, Ye W, Pedersen NL, Lagergren J.
Source

Unit of Esophageal and Gastric Research (ESOGAR), Department of Molecular Medicine and Surgery, Karolinska Institutet, Stockholm, Sweden. helena.nordenstedt@ki.se

Female sex hormones have been suggested to increase the risk of gastroesophageal reflux symptoms via a relaxing effect on the lower esophageal sphincter. We investigated the relationship of oral contraceptives and postmenopausal hormone therapy (HT) to risk of reflux symptoms, controlling for genetic factors and body mass.
METHODS:

Information on exposures and reflux symptoms was obtained by telephone interviews conducted in 1998-2002 among women in the Swedish Twin Registry. Use of oral contraceptives was also assessed in 1973 by questionnaires. Both cross-sectional and prospective nested case-control designs were used, each with external control analysis. The cross-sectional design was further submitted to monozygotic co-twin control analysis.
RESULTS:

The cross-sectional study design comprised 4365 twins with reflux and 17,321 without. In ever users of estrogen HT, the risk of reflux symptoms was increased by 32% (odds ratio, 1.32; 95% confidence interval, 1.18-1.47). This association remained in the nested case-control analyses and increased slightly with higher body mass index. A similar pattern was observed for the use of progestin in the cross-sectional design, but no association remained in the nested case-control analysis. Use of oral contraceptives was not associated with an increased risk of reflux symptoms. Generally, the risk estimates remained virtually unchanged after adjustments for potential confounding factors, including genetic factors.
CONCLUSIONS:

This population-based twin study indicates that estrogen HT is an independent risk factor for reflux symptoms, while the influence of progestin HT and oral contraceptives is less consistent.

An_ 250615, it sounds like her MD is taking the symptoms seriously (eg ruling out gall stones). Your daughter may even need a GI MD referral for a second opinion.

In Support,
Jane
 
avatar
minniemol replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane
Thank you for your reply on this matter. Yes you are on the right track. My daughter only ever had the pain when on the pill. She never had it before that. In between the 2 different pills she was on no birth control pill for three months and had no pain. Her doctor put her on the progesterone only pill then thinking that estrogen may be causing the pain. But on first day of first period when on the new pill she got the pain. All very strange. Her doctor suggested not to get her digestive system checked because she does not have pain any other time, only at period time and only once during that period so appears to be hormonal. All very confusing but thanks for your suggestions. My daughter is obviously very unique...
 
avatar
An_250615 replied to minniemol's response:
Dear Jane
Sorry I had a problem with my password and my screen name was changed somehow from An 250615 to minniemol. sorry for confusing you....
 
avatar
Jane Harrison Hohner, RN, RNP replied to minniemol's response:
Dear minniemol/An_250615: Yes, this does not fit with the usual patterns. It would be interesting to know if the symptoms occurred while she was still on the BCP, or about 72 hours after taking the last active pill. It generally takes about 72 hours for the hormone levels from the BCPs to drop enough to trigger a withdrawal bleed ("pill period"). Surprisingly, even when she was using the progestin-only "minipill,"where active pills are taken continuously, the GERD ensued. What would happen if your daughter takes regular combined BCPs every day without a break so a period is avoided?

Hope the prescribed GI meds can tame her GERD.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
51 of 101 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.